Trifluoperazine-Induced Cholestatic Jaundice
Sharifi, Vandad, Amini, Shahideh, Ghaeli, Padideh, Saeedinia, Arezoo, Iranian Journal of Psychiatry
Liver injury occurs with many drugs; therefore, a thorough work up is important for establishing the diagnosis. We report a case of trifluoperazine-induced cholestatic jaundice. A 44-year old male with schizoaffective disorder developed an increase in liver enzymes and jaundice after starting treatment with trifluoperazine .Workup for other potential etiologies was negative.
Key words: Adverse effects, Obstructive jaundice, Trifluoperazine
Iran J Psychiatry 2010; 5:3:117-118
Drug induced liver injury is a common problem and appear to be responsible for 2-5% of the cases of jaundice or acute hepatitis and even fewer cases of chronic liver disease (1). Phenothiazines have been reported to be associated with cholestatic injury. The incidence of cholestasis is about 0.1-2% for chlorpromazine (2,3). Other phenothiazines have also been reported to cause cholestatic jaundice, but no reliable estimate of this incidence is available (3). Phenothiazine-induced jaundice is a form of cholesthatic hepatocanalicular hepatotoxicity. The mechanism of this injury seems to be a combination of physiochemical, immune and direct toxic effect (4). Associated jaundice and pruritus may be severe, with permanent loss of the bile ducts (5). Jaundice appearing after drug induced hepatocellular liver injury, suggests a serious and potentially fatal liver problem (1). Causality assessment methods provide a uniform approach to determine the likelihood of drug involvement in a suspected episode of hepatitis.
Standard factors that should be considered for determination of drugs as the causative factor include temporal relation (onset of the symptoms between 5 and 90 days after the initial exposure); the course after the patient stops taking the drug (improvement within weeks); risk factors (such as alcohol use, pregnancy, old age, concomitant use of drugs); causes other than drugs (e.g. viral hepatitis); patient history with regard to previous toxic effects of a particular agent; and response to re-challenge of that agent if performed.(5)
A 44-year-old male was admitted to Roozbeh psychiatric hospital in Tehran, Iran so that his psychiatric disturbances would be evaluated. The patients showed a markedly elevated mood. After a complete psychiatric check up, he was diagnosed with schizoaffective disorder. The patient had a history of diabetes mellitus diagnosed 4 years earlier but had a negative history for alcohol abuse, other drug abuse, or previous liver diseases. He received glibenclamide in the past but not on a regular basis and was not taking this medication for about 3 months prior to this hospital admission. At baseline, physical examination was within normal limits and no signs of any hepatobiliary disorder were noted. Trifluoperazine was initiated at 10 mg per day and was titrated to 15 mg per day in a week. Four weeks after the initiation of trifluperazine, the patient was suffering from nausea, anorexia, pruritus and dark urine. Elevated levels of aspartate aminotransferase (AST=107 U/l; normal < 49 U/l), alanine aminotransferase (ALT=235 U/l; normal < 49 U/l) and gamma-glutamyltransferase (GGT=279 U/l; normal 0-70 U/l) alkaline phosphatase (ALP=744 U/l; normal 30-120 U/l ), and total bilirubin of 3.85 mg/dl (normal 0.1-1.0 mg/dl) were reported after 30 days of treatment. All other routine laboratory findings were within the normal range. Additionally, the serological markers for viral hepatitis were negative. No alternative cause for the liver injury could be demonstrated by ultrasonography. Based on the clinical symptom and abnormalities observed in the laboratory tests, the decision was made to stop all drug treatments (trifluoperazine and biperiden) and to evaluate the clinical response. When trifluoperazine was …
Questia, a part of Gale, Cengage Learning. www.questia.com
Publication information: Article title: Trifluoperazine-Induced Cholestatic Jaundice. Contributors: Sharifi, Vandad - Author, Amini, Shahideh - Author, Ghaeli, Padideh - Author, Saeedinia, Arezoo - Author. Journal title: Iranian Journal of Psychiatry. Volume: 5. Issue: 3 Publication date: Summer 2010. Page number: 117+. © Not available. Provided by ProQuest LLC. All Rights Reserved.
This material is protected by copyright and, with the exception of fair use, may not be further copied, distributed or transmitted in any form or by any means.